Antibiotic Ciprofloxacin and other Fluoroquinolones have dangerous side effects!
Although this news is over a year old, I wanted to share it here, since it just recently popped up again in the German News and I want you to take notice on that. Last year the FDA strongly warned against Ciprofloxacin and other Fluorochinolones because these drugs can lead to disabling side-effects, including long-term nerve damage and ruptured tendons. These antibiotics should only be considered to be prescribed if there is no alternative treatment option left. A safety review revealed that potentially permanent side effects involving tendons, muscles, joints, nerves and the central nervous system can occur hours or weeks after exposure to fluoroquinolone pills or injections. Also, two or more serious side effects can occur together, the FDA said.
The FDA has reported concerns about fluoroquinolones since 2008. At that time, it added a boxed warning because of increased risk of tendinitis and tendon rupture.
Almost three years later, the FDA warned that the drugs could worsen symptoms of the neuromuscular disease myasthenia gravis. The potential for serious nerve damage (irreversible peripheral neuropathy) was detailed in 2013.
Finally, last year an FDA advisory committee said uncomplicated sinus, urinary and bronchial infections should be treated with other options.